Format

Send to

Choose Destination
See comment in PubMed Commons below
Mayo Clin Proc. 2004 Sep;79(9):1185-91.

Vestibular toxicity due to inhaled tobramycin in a patient with renal insufficiency.

Author information

1
Division of Infectious Diseases, Mayo Clinic College of Medicine, 200 First St SW, Rochester, MN 55905, USA. edson.randall@mayo.edu

Abstract

Inhaled tobramycin is being used increasingly in patients with cystic fibrosis and other forms of bronchiectasis for treatment of bronchial colonization with Pseudomonas aeruginosa. The goal of inhaled antibiotics is to provide maximal concentrations at the site of infection without risking systemic toxicity. We report an unusual case of reversible vestibular toxicity due to inhaled tobramycin in a patient with renal failure who was undergoing hemodialysis. Although systemic absorption after inhaled tobramycin is reportedly negligible, no recommendations have been published regarding monitoring of serum concentrations in patients receiving this form of therapy. We suggest that clinicians consider monitoring serum concentrations of tobramycin in patients at risk of renal toxicity and/or ototoxicity, such as those with predisposing renal or otologic compromise. Further studies in at-risk patients are needed to determine the optimal frequency and timing of such monitoring.

PMID:
15357042
DOI:
10.4065/79.9.1185
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center